Geometric and Functional Analysis

, Volume 23, Issue 6, pp 1934–1961 | Cite as

A New Length Estimate for Curve Shortening Flow and Low Regularity Initial Data

  • Joseph LauerEmail author


In this paper we introduce a geometric quantity, the r-multiplicity, that controls the length of a smooth curve as it evolves by curve shortening flow (CSF). The length estimates we obtain are used to prove results about the level set flow in the plane. If K is locally-connected, connected and compact, then the level set flow of K either vanishes instantly, fattens instantly or instantly becomes a smooth closed curve. If the compact set in question is a Jordan curve J, then the proof proceeds by using the r-multiplicity to show that if γ n is a sequence of smooth curves converging uniformly to J, then the lengths \({\fancyscript{L}({\gamma_n}_t)}\) , where γ n t denotes the result of applying CSF to γ n for time t, are uniformly bounded for each t > 0. Once the level set flow has been shown to be smooth we prove that the Cauchy problem for CSF has a unique solution if the initial data is a finite length Jordan curve.

Keywords and phrases

Curve shortening flow Level set flow 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ang88.
    Angenent S.: The zeroset of a solution of a parabolic equation. Journal für die reine und angewandte Mathematik, 390, 79–96 (1988)MathSciNetzbMATHGoogle Scholar
  2. CCG91.
    Chen Y.G., Giga Y., Goto S.: Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations. Journal of Differential Geometry, 33(3), 749–786 (1991)MathSciNetzbMATHGoogle Scholar
  3. EH89.
    Ecker K., Huisken G.: Mean curvature evolution of entire graphs. Annals of Mathematics, 130, 453–471 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  4. EH91.
    Ecker K., Huisken G.: Interior estimates for hypersurfaces moving by their mean curvature. Invented Mathematics, 105, 547–569 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Eva98.
    L.C. Evans. Partial Differential Equations. American Mathematical Society , Providence, ISBN 0821807722 (1998)Google Scholar
  6. ES91.
    Evans L.C., Spruck J.: Motion of level sets by mean curvature. . I. Journal of Differential Geometry, 33(3), 635–681 (1991)MathSciNetzbMATHGoogle Scholar
  7. GH86.
    Gage M., Hamilton R.: The heat equation shrinking convex plane curves. Journal of Differential Geometry, 23, 69–96 (1986)MathSciNetzbMATHGoogle Scholar
  8. Gra87.
    Grayson M.: The heat equation shrinks embedded plane curves to round points. Journal of Differential Geometry, 26, 285–314 (1987)MathSciNetzbMATHGoogle Scholar
  9. Hui84.
    Huisken G.: Shrinking convex spheres by their mean curvature. Journal of Differential Geometry, 20, 237–266 (1984)MathSciNetzbMATHGoogle Scholar
  10. Ilm93.
    T. Ilmanen. The level set flow on a manifold. Differential Geometry: partial differential equations on manifolds (Los Angeles, CA, 1990). In: Proceedings of Symposia in Pure Mathematics, vol 54. (1993), pp. 193–204Google Scholar
  11. Ilm94.
    T. Ilmanen. Elliptic regularization and partial regularity for motion by mean curvature. Memoirs of the American Mathematical Society, (520)108 (1994), x+90Google Scholar
  12. Pol91.
    A. Polden. Evolving Curves. Honours Thesis. Australian National University, Canberra (1991)Google Scholar
  13. Whi00.
    White B.: The size of the singular set in mean curvature flow of mean-convex sets. Journal of the American Mathematical Society, 13(3), 665–695 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Whi03.
    White B.: Nature of singularities in mean curvature flow of mean-convex sets. Journal of the American Mathematical Society, 16(1), 123–138 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations